Flood, Kossuth
- When
- March 8, 2:45 PM CST to 6:45 PM CST
- Where
- Kossuth County, 4.37 mi ENE of Burt to 2.3 mi ESE of St Joseph
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.224, -94.140
Warming temperature continued to melt snow rapidly over southern Minnesota and northern Iowa. The rapid snow melt caused the East Fork of the Des Moines River to rise above flood stage in Algona.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Warming temperature continued to melt snow rapidly over southern Minnesota and northern Iowa. The rapid snow melt caused the East Fork of the Des Moines River to rise above flood stage in Algona. Ice action along the river resulted in flooding in Kossuth County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 8, 11:50 AM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1150 AM CST SAT MAR 8 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...TODAY RIDGE OF HIGH PRESSURE SETTLING OVER THE AREA LAST NIGHT WITH LIGHT WINDS AND SUB ZERO READINGS OVER MUCH OF NORTHERN IA THOUGH SOME OVERNIGHT MODERATION IS ALREADY TAKING PLACE. IR SAT SHOWS NICE COMPACT WAVE OVER NORTHERN NORTH DAKOTA WITH INCREASING SOUTH FLOW AHEAD OF IT. PRESENTLY NOT LOOKING AT MUCH CLOUDS EXCEPT FOR HI CLOUDS OVER THE REGION. LOWER ST OVER THE DAKOTAS...SPINNING SOUTH WITH TIME. GFS LOOKS TO BE OVERESTIMATING THE EXTENT OF THE CLOUDS ATTM...THOUGH BOTH SHORT TERM MODELS CONTINUE TO INCREASE THE CLOUD COVER AND CHANCES FOR LIGHT SNOW FLURRIES TNT. TEMPS TODAY WILL MODERATE FROM YESTERDAY...BUT WILL CONTINUE ON THE COOL SIDE WITH UPPER TEENS NORTHEAST TO THE MID TO UPPER 20S WEST. .LONG TERM...TONIGHT THROUGH FRIDAY CLOUDS AND CHANCES FOR LIGHT SNOW INCREASE ACROSS THE REGION TONIGHT AS INITIAL SURGE OF THETAE ADVECTION ADVANCES ACROSS THE AREA SUPPORTED BY VORT MAX CROSSING SOUTHEAST. NAM/GFS BOTH SHOW H850 FEATURE THAT WILL ALSO TRACK SOUTHEAST BY THIS EVENING AND WEAKEN WITH TIME. COLD POOL ALOFT WILL CONTINUE TO DECREASE STABILITY AND CHANCE FOR LIGHT SNOW SHOWERS WILL REMAIN THROUGH SUNDAY. HAVE CONTINUED TREND TO GO LOWER THAN GUIDANCE SUNDAY AS PER PREVIOUS PACKAGE. WITH COLDER H850 TEMPS AND CLOUDS...TMAX SHOULD TRACK CLOSER TO NAM GUIDANCE. WEAK RIDGE SETTLES INTO THE AREA SUNDAY NIGHT WITH CLEARING/COLD AGAIN THOUGH SOME CLOUD COVER WILL PREVENT THE SAME DEGREE OF COOLING AS WE HAD LAST NIGHT. MODELS IN GENERAL LOCK STEP WITH RAPID WARM UP BY 00Z TUES. H850 TEMPS UP TO NEAR 0 WEST AND SHOULD SUPPORT NICE WARMING INTO THE 40S BY AFTERNOON. UPPER LEVEL TRANSITION CONTINUES WITH RIDGE BUILDING EAST AND MUCH WARMER AIR HEADING EAST. CURRENT PROGS CONTINUE TO SUGGEST REALLY NICE WARMING FOR TUES/WED WITH MID TO UPPER 50S COMMON SW THIRD. BY WED AFTERNOON...MID TO UPPER 40S NORTH. EURO/GFS SHOW MAINLY POST FRONTAL QPF FOR WED NIGHT/THUR WITH GFS SHOWING STRONGER LIFT ALONG AND NORTH OF THE BOUNDARY. FOR NOW...WILL NOT GO WITH THIS SOLN. BEYOND THAT COOLER AIR RETURNS BY END OF WEEK WITH QUICK AMPLIFICATION OVER THE PLAINS AS NEXT STORM BRUSHES THE AREA WITH MIXTURE OF PRECIP. && .AVIATION...08/18Z CEILINGS WILL LOWER THIS AFTERNOON AND OVERNIGHT AS UPPER LOW DROPS TOWARD IA. SOME LIGHT SNOW/FLURRIES ARE EXPECTED ACRS NORTH IA AFT 21Z WITH MVFR CONDITIONS. WNDS WL REMAIN S THROUGH THIS AFTERNOON BUT BECOME NORTHWEST ACRS IA OVERNIGHT AS LOW PRESSURE MOVES THROUGH THE STATE. MVFR CONDITIONS WL BECOME WIDESPREAD TONIGHT AS WELL WITH LOWERING CEILINGS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...REV AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 535 AM CST SAT MAR 8 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-091145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 535 AM CST SAT MAR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86490.